A Closer Look at Physical Signs of Drug Abuse
Only 2% of Patients Get Their Medications from More Than One Medical Provider
UT Southwest Assistant Professor and Physician, Rebecca Vasquez, MD, gave an enlightening discussion highlighting the cutaneous signs of substance abuse. While many medical providers are familiar with the term “doctor shoppers”, she reports that only 2% of patients get their medications from more than one medical provider. Dr. Vasquez revealed the importance of recognition of signs of substance abuse lies in our ability as medical providers to provide help to these individuals. Furthermore, an important clue to substance use is when the presentation doesn’t fit the clinical picture of the patient.
The easiest cutaneous sign to pick up on is typically in those patients who utilize IV drugs. “Track marks” are post-inflammatory hyperpigmentation due to inflammation and scarring from repeated use of the veins for IV use with the antecubital fossa of the non-dominant site being the most commonly affected area. Dr. Vasquez reminded the attendees not to neglect evaluation of the penis as some individuals will inject in this region. Skin popping results in atrophic scars, while hypertrophic scars may also be found. Complications of skin popping can result in necrotizing fasciitis and chronic infections of the skin which may lead to renal insufficiency. “Sooting tattoos” are due to a hot needle used to inject substances with a resultant accumulation of soot and carbon. Many of these individuals will tattoo over these scars.
Of note, Dr. Vasquez reported that up to 88% of intravenous drug users have chronic venous insufficiency. Bacterial infections can cause pseudoaneurysms with a critical note that these may not always be pulsatile on presentation, therefore if you are unsure of the diagnosis, it is important to ultrasound a mass before it is incised and drained.
A unique manifestation of cocaine use can include “snorter” warts due to the transmission of intranasal HPV. Additional cutaneous manifestations include necrosis and midline perforation of the nasal septum and oral palate, vasospasm and necrosis of the digits. Users of crack cocaine may present with burns or cuts on the hands from holding broken pipes, loss of lateral eyebrows from fumes of pipes and “parrot-beak” clawing of the nails. The antiparasitic drug, levamisole, is commonly used as an ideal adulterant for cocaine powder and has been found to result in hemorrhagic bullae or necrosis of the bilateral cheeks and helices of the ears. Furthermore, marijuana has been found to result in cannabis induced arteritis— suspect this in patients who present with PVD with no real risk factors and patent arteries.
Finally, Dr. Vasquez conveyed a fascinating case of marked hyperpigmentation in a photo distributed presentation due to the use of Kratom. While this has become an epidemic in Thailand, it is newer to users in the U.S. with an estimated 2-3 million users of this addictive, and at present time, legal substance.
Byline: Sarah B. W. Patton, PA-C